How to support college student diagno... - Mental Health Sup...

Mental Health Support

26,258 members15,347 posts

How to support college student diagnosed with Bipolar II

Mom2Ash
Mom2Ash

Anyone have any good advice on how to support my college student with Bipolar II. I am not a helicopter mom but I want to fix everything and I know I can't. She has started taking Lamictal. Her dose was upped yesterday to 50mg twice a day. Today she is very dizzy and jittery. Does this feeling get better? What can I expect? I am 8 hrs away from her.

9 Replies
oldestnewest

Hi you can't fix her bi-polar, but you can encourage her to keep taking her meds and seek any help she might need in the future.

Let her know you are there for her and will listen and try and help with any worries she (or you) might have. x

Mom2Ash
Mom2Ash in reply to hypercat54

Thank you! That is exactly what I am doing. Reading your response assures me I am doing the right thing.

hypercat54
hypercat54 in reply to Mom2Ash

You are welcome. There is lots of good info online about bi-polar so have a look. I would also be aware that (from what I have read on here and seen in real life) that some bi-polar patients love the highs so much they don't want to take their meds as it evens out their mood. This is dangerous and can cause wild mood swings and the lows can be very low.

You sound like a lovely, caring mother and I wish mine had been like you. x

Mom2Ash
Mom2Ash in reply to hypercat54

Oh Hypercat54 thank you! My daughter will be the first to tell you that I am her bestfriend and I am very proud of that. I do not hover, rather there when she needs me and that is so very hard to do. At this point, she hates the highs and the lows. She is so longing to get that middle "normal" feeling. Lets pray it continues that way.

You will need to allow the new dose to take affect, allow a further three weeks

It is quite normal to up a dose after the initial script.

Best way to give support be firm and kind. It may be problematic that the prospect of learning may be problematic in the first instance until they get used to the increased dose.

You may find the person will be unable to concentrate for a time caused by medications.

I remember when I was on medications at College, I would use Rhymes to remember facts etc. If that is possible it may work. In my case the Rhymes were to do with Science and Mathematics.

You may also find the concentration will wander, I am a Pensioner and I used to take classes and activities, I would throw chalk, although these days that will be problematic.

Medications and education at times can be a problem, given time and allowing interests the patient should eventually do well and will hopefully shine. Remember they have the write to learn and if both persist scholars can do quite well if interested in the subjects taken

BOB

Mom2Ash
Mom2Ash in reply to borderriever

WOW! Thank you for that advice and hope. She is a bright girl but struggles with the "why me" a lot. She is continuing her studies "well" but has very hard concentration issues. Her psychiatrist is speaking with the help department to try and help her communicate well with her professors so that they understand. One professor allows her to record the class on her phone so that she can listen over and over since her retention seems to be clouded by the change in medication. Next week she begins taking one pill of 150 mg and hopefully that will be the last change in dosage and she can plateau out. Does the concentration and retention get better once the correct dosage is reached or will there always be issues with that? My daughter never forgot anything. I would remind her and she would say "already did it mom", now she has to set reminders for EVERYTHING!

borderriever
borderriever in reply to Mom2Ash

Personally over the years self learning was the best way for me.

I was an Engineer main occupation and I took examinations for Youth and Community Work, I eventually had my own youth club and also looked after night classes. I ended up on various Think Tanks and associated organisations. I have now a Short Term Memory disorder I passed radio and Power Boat Marine Certificates.

Yes it has been hard, however application to a subject enjoyed is half the battle, confidence is the main factor, and an enjoyment of the subject is the way forward.

She seems to be getting help from those who know her and the problems she has. She is very lucky, in my time, pressure and other problems set at me caused problems in learning.

Just be positive, try be firm and kind, sometimes try and back of if needed.

Good Luck, Keep a hold.

Just because She has Mental Health Concerns does not mean She can not fulfill Her needs and expectation. She will just need to work a little harder, if needed

BOB

Sorry for the delay in replying to you. I fully understand your anxiety concerning your daughter. I have bi polar and have been on Lithium now since I was 55 I am now 67 and have been well since. Sometimes the word bi polar conjures up all sorts of worries." Just make sure she takes her medication. If it's any consolation my youngest son is also bi polar however he stops taking his medication and starts spending! He knows he shouldn't but does all the same. Your daughter will be fine as you are a caring Mum, love Helen

Mom2Ash
Mom2Ash in reply to lin62-65ze

Helen...thank you so much for your advice and support! It means a lot!

You may also like...